Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 304, NWS Lincoln, IL

September 11, 2006Fulton County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 11, 2006, 5:21 PM CDT for Fulton County, Illinois. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2006, 5:21 PM CDT (22:21 UTC)
Expired
Sep 11, 2006, 6:00 PM CDT
In force
39 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Fulton County, IL

The radar

The Lincoln radar (KILX), 91 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 5:45 PM CDTTSTM WND DMG1 E Marietta, ILNUMEROUS TREES DOWN REPORTED BY COOP WEATHER OBSERVER
Sep 11, 6:05 PM CDTTSTM WND DMGBernadotte, ILLARGE TREE BLOWN OVER.
Sep 11, 6:10 PM CDTHAIL 1Smithfield, IL1 INCH HAIL REPORTED NEAR ROUTE 95 IN SMITHFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 112224
SVRILX
ILC057-112300-
/O.NEW.KILX.SV.W.0304.060911T2224Z-060911T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
521 PM CDT MON SEP 11 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FULTON COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 600 PM CDT.

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES WEST OF CUBA...OR ABOUT 14 MILES EAST OF
  MACOMB...AND WAS MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CUBA...
  FAIRVIEW...
  CANTON...
  ST. DAVID...

IF YOU IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING
WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4059 9044 4035 9046 4049 8994 4072 9008

$$

GOETSCH
1 follow-up statement
000 
WWUS53 KILX 112234
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
534 PM CDT MON SEP 11 2006

ILC057-112300-
/O.CON.KILX.SV.W.0304.000000T0000Z-060911T2300Z/
FULTON-
534 PM CDT MON SEP 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN FULTON COUNTY...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR MARIETTA...OR ABOUT 13 MILES NORTHWEST OF
LEWISTOWN...MOVING EAST AT 20 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  SMITHFIELD.
  ELLISVILLE.
  CUBA.
  FIATT.
  BRYANT.
  ST. DAVID.
  CANTON.
  FAIRVIEW.
  DUNFERMLINE.
  NORRIS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4059 9044 4035 9046 4049 8994 4072 9008

$$

GOETSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:29 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 11, 2:29 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT MON SEP 11 2006

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH THURSDAY...
MOST OF THE FORECAST ACTION FOR THIS SEVEN DAY PERIOD WILL BE IN THE
FIRST 48 HOURS. EARLIER CONVECTION HAS MOVED MAINLY PAST THE AREA
THIS AFTERNOON...WITH SKIES CLEARING OUT AND AIRMASS BECOMING
UNSTABLE ONCE AGAIN. SURFACE LOW LIES JUST WEST OF QUINCY WITH A
WARM FRONT EXTENDING EASTWARD ACROSS NORTH-CENTRAL ILLINOIS. VISIBLE
SATELLITE IMAGERY IS SHOWING SOME TOWERING CUMULUS FORMING NEAR THE
SURFACE LOW IN AN AIRMASS WITH TEMPERATURES RECOVERING INTO THE LOW
AND MID 80S...YIELDING MIXED LAYER CAPES OF 1500 J/KG. EXPECT
ANOTHER ROUND OF CONVECTION TO DEVELOP IN THIS AREA...WITH A FEW
HAILERS POSSIBLE AS THEY MOVE NORTHEASTWARD INTO WEST-CENTRAL
ILLINOIS. FURTHER EAST...EXTENSIVE CONVECTION HAS DEVELOPED ALONG
THE OHIO RIVER VALLEY IN THE JUICIER AND UNCAPPED AIRMASS. THIS
ACTIVITY WILL MOVE NORTHWARD AND OVERSPREAD OUR SOUTHEASTERN ZONES.
FOR TONIGHT...WILL HAVE CATEGORICAL POPS OVER THE EAST AND LIKELYS
OVER THE WEST WHERE COVERAGE MAY NOT BE AS EXTENSIVE AS IN THE EAST.

THE SURFACE LOW WILL TRACK SLOWLY NORTHEASTWARD ACROSS ILLINOIS
TONIGHT AND SHOULD BE LOCATED AROUND THE BLOOMINGTON AREA BY 12Z.
PREFER THIS POSITION RATHER THAN THE FASTER NAM LOCATION OF SOUTHERN
LAKE MICHIGAN BY 12Z. THE SLOWER SOLUTION BEST FITS THE GFS AND NGM
MODELS. THE MAIN COLD FRONT WILL SWING EASTWARD TO THE SOUTH OF THE
LOW AND PUSH INTO EASTERN ILLINOIS TOWARD MIDDAY. WITH THE AIRMASS
REMAINING MOIST AND UNSTABLE OVER THERE...EXPECT THUNDERSTORMS TO
INCREASE DURING THE AFTERNOON AS THE FRONT MOVES THROUGH. ONE FLY IN
THE OINTMENT FOR STRONG STORMS MAY BE THE MORNING CONVECTION WHICH
COULD OVERTURN THE AIRMASS AND KNOCK DOWN ANY POTENTIAL INSTABILITY
FOR LATER ON. NEVERTHELESS...PRECIPITATION WILL BE LIKELY AND WILL
CARRY 70 POPS IN THE EAST...WITH CHANCE POPS IN THE WEST.

THE PRECIPITATION SHOULD BE TAPERING OFF FROM WEST TO EAST TUESDAY
NIGHT AS THE LOW PRESSURE AND COLD FRONT MOVES INTO OHIO. THE NAM
MODEL IS SHOWING SOME SHOWERS DEVELOPING WEDNESDAY IN THE COLD AIR
BEHIND THE FRONT...BUT ANY REMAINING MOISTURE SHOULD BE SHALLOW AND
DECREASING WITH TIME. IN ADDITION...Q-VECTOR FIELDS SHOW DEEP LAYER
SUBSIDENCE OVERSPREADING ILLINOIS. WILL LEAVE A SLIGHT CHANCE POP
OVER THE EASTERN COUNTIES WEDNESDAY MORNING...OTHERWISE IT SHOULD BE
DRY AND COOLER. THE CENTER OF THE SURFACE RIDGE IS EXPECTED TO MOVE
INTO CENTRAL ILLINOIS LATE WEDNESDAY NIGHT...SO THIS SHOULD BE THE
COLDEST MORNING THIS WEEK WITH LOWS POSSIBLY GETTING INTO THE UPPER
40S IN THE NORTH.

LONG TERM...FRIDAY THROUGH MONDAY...
FOR THE PAST TWO DAYS THE EXTENDED GFS AND ECMWF HAVE BEEN IN DECENT
AGREEMENT IN SWINGING THE NEXT COLD FRONT INTO THE MIDWEST LATE
SUNDAY AND EARLY MONDAY. THERE SHOULD BE AT LEAST A COUPLE OF DAYS
FOR THE AIRMASS TO RECOVER AHEAD OF THE SYSTEM...SO WILL INTRODUCE
SOME CHANCE AND SLIGHT CHANCE POPS SUNDAY NIGHT AND MONDAY. WITH
QUITE A BIT OF SUNSHINE FRIDAY THROUGH SUNDAY...TEMPERATURES WILL
ONCE AGAIN REACH INTO THE LOWER TO MIDDLE 80S BY THE END OF THE
WEEKEND.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04
Hazardous weather outlook, Sep 11, 11:47 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1147 AM CDT MON SEP 11 2006

ILZ027>031-036>038-040>043-047>053-121100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
1147 AM CDT MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING IN
THE VICINITY OF A WARM FRONT LIFTING NORTHWARD THROUGH THE REGION.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...WITH DAMAGING WIND GUSTS AND SMALL HAIL BEING THE PRIMARY
THREATS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...MAINLY FROM 3 PM
THROUGH 9 PM.

ILZ044>046-054>057-061>063-066>068-071>073-121100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
1147 AM CDT MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING IN
THE VICINITY OF A WARM FRONT LIFTING NORTHWARD THROUGH THE REGION.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...WITH DAMAGING WIND GUSTS AND SMALL HAIL BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONTAL WILL STRETCH ACROSS PARTS OF CENTRAL AND SOUTHEAST
ILLINOIS...AND SERVE AS THE FOCUS FOR SHOWERS AND THUNDERSTORMS
THROUGH TUESDAY. AT THIS TIME THE STORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...MAINLY FROM 3 PM
THROUGH 9 PM.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 1:32 AM CDTSevere Thunderstorm WarningILXFulton38 min
Sep 11, 6:40 PM CDTSevere Thunderstorm WarningILXMason65 min
Sep 11, 6:48 PM CDTFlash Flood WarningILXFulton3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.